I had one of those days where nothing seemed of interest to pass along. My daughter Shannon, the nursing school soon to be graduate from Columbia, South Carolina, and my bride Katy, the ER Nurse, have informed me that frequent flyers need to be aware of the higher risk of Deep Vein Thombosis or blood clots. I knew this, but they are pushing it as today’s topic. Our guest lecturer is Mrs. Shannon Fulwood.
2.5 million individuals develop DVT each year in the U.S. and 50,000 to 100,000 die of a Pulmonary embolism- a fatal complication of DVT. People at risk for DVT include those who have been immobile or unactive for long periods of time, such as on an airline flight. The clot develops deep in a vein, most often the legs. DVT may or may not show signs and symptoms. Often we see calf or groin tenderness, pain, a sudden onset of swelling in one leg, warmth and/or redness. This is a medical emergency and needs prompt assessment from a medical professional. Medical treatment may include bedrest and elevation of the leg, analgestics such as Tylenol or Motrin, elastic pressure stockings, and surgical procedures. Anticoagulant therapy may be nessasary with Heparin, Lovenox or Coumadin, and Coumadin is usually continued long term at home. When the clot forms it is attatched to the vein wall but may break off and become an “embolus“. This embolus may lodge in the lungs and cause a pulmonary embolism which is fatal if untreated. The embolus may travel to the brain and cause what we term a “stroke”, again a serious and fatal condition. But, before you trade in the mileage runs for a cruise to the Bahamas, there is A LOT you can to to prevent DVT. An important fact for you women fliers is oral contraceptives increase you risk by making your blood more coaguable.
Smoking and existing vascular disorders also increase your risk so quit smoking and start paying attention to your heart health. It is very important to STAY HYDRATED, so drink lots of water throughout your travels,and finally GET MOVING! Get up and walk the isles at least once every one- two hours, do calf pumping while sitting and change your position often. The medical community wishes you safe and educated travels.
Thank you Shannon for the much needed lesson and awareness. If any of the described symptoms appear, seek medical evaluation as soon as possible.